Funnel Cloud, Flagler
- When
- September 13, 12:08 PM EST
- Where
- Flagler County, 0.69 mi N of Flagler Beach
- Reported by
- Emergency Manager
- Coordinates
- 29.490, -81.130
Delete this.
A stalled frontal boundary extended across NE FL, with heavy rainfall south of the front in convergent bands that moved onshore and extended inland from roughly St. Augustine southward toward Gainesville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A stalled frontal boundary extended across NE FL, with heavy rainfall south of the front in convergent bands that moved onshore and extended inland from roughly St. Augustine southward toward Gainesville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 13, 9:28 AM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
1028 AM EDT Tue Sep 13 2022
...New UPDATE...
.UPDATE...
Issued at 1025 AM EDT Tue Sep 13 2022
Weak frontal boundary was analyzed from coastal SC to north FL
just north of Live Oak and then into the northeast Gulf of Mexico.
This boundary will slowly slide south today. Drier air is
filtering in from the northwest behind this front but south of
that, moist conditions prevailing with PWATs of about 2 inches and
deep southwest flow. Based on the current radar data showing some
shower and isolated t-storms over inland areas around Ocala and
near Gainesville and Trenton, forecast looked on track with only
minor changes to depict trends and blend in toward the NBM later
today which had a decent handle on the precip thus far. With some
significant cloud cover at times and weaker instabilty then yesterday,
backed off slightly on the t-storm probabilities. Still some outside
chance of an isolated strong storm along and south of the front
this afternoon and early evening with heavy downpours but winds
gusts probably limited to 40-45 mph. Precip should taper off by
mid to late evening with loss of heating and forcing.
.MARINE...
No significant changes needed for the CWF update. Combined seas
near 3-5 ft with a significant swell from the east-northeast at
about 14-15 seconds.
Rip Current: The incoming east-northeast swells are certainly
supportive of some strong rip currents. High risk in effect for
northeast FL beaches. Surf cams suggest surf around 4 ft at
times.
&&
.NEAR TERM [Through Tonight]...
A frontal boundary associated with the upper level low will press
southward today and it's progress is expected to begin to stall in
the vicinity of the Florida/Georgia border. Showers and storms are
expected to form primarily ahead of the frontal boundary in
association with instability aloft and moist conditions, with PWAT
values measuring upwards of 2 inches and higher over most of
northeast Florida. Convective developments will form primarily
over northeast Florida with the highest chances for showers and
storms occurring along and south of the I-10 corridor. Scattered
showers will move in from out of the southwest this morning with
developments becoming more widespread as the day progresses and
then becoming mostly dispersed in the overnight hours. Early
morning fog developments today are expected to have lifted by
midmorning. High temperatures today will reach up into the mid to
upper 80s for a majority of the forecast area. Overnight low
temperatures will drop down into the into the upper 60s and lower
70s over northeast Florida and in the mid to lower 60s for areas
behind the frontal boundary in southeast Georgia.
.SHORT TERM [Wednesday Through Thursday Night]...
Broad troughing will remain in place across the southeastern states
as a potent shortwave accelerates northeastward from New England
across the Canadian Maritime region. This will keep deep
southwesterly flow in place across our area, which will slow the
progress of a frontal boundary as it moves south of the Interstate
10 corridor early in the morning. This front will likely stall
across north central FL by Wednesday night as strong high pressure
building over southeastern Canada begins to build into the
southeastern states. Our local pressure gradient will tighten as this
high pressure center builds southeastward, resulting in gradually
strengthening northeasterly winds for locations along and east of
I-95 on Wednesday afternoon. A much drier air mass will plunge
into southeast GA and northern portions of the Suwannee Valley,
where light northwesterly winds will advect an air mass featuring
PWATs below 1 inch across the Altamaha and Ocmulgee Rivers.
Meanwhile, PWATs around 2 inches will prevail near the stalling
front to the south of the I-10 corridor, where scattered to
numerous showers and thunderstorms will remain possible. A few
coastal showers will be possible along and north of I-10 as
convergent onshore winds begin to strengthen. The drier air mass
will allow highs on Wednesday to climb to the upper 80s to near
90 across inland portions of southeast GA, with cloud cover, onshore
winds and convection keeping highs in the mid to upper 80s.
Scattered coastal showers will continue on Wednesday night, mainly
along the northeast FL coast, as breezy onshore winds prevail for
locations north of St. Augustine. Isolated mainly evening convection
will also be possible across north central FL, closer to the stalled
frontal boundary. Clearing skies and a dry air mass will allow lows
to fall to the low and mid 60s across inland southeast GA by early
Thursday morning, with low to mid 70s prevailing at coastal locations
and for inland locations south of I-10.
The frontal boundary should remain stalled near or just north of the
I-4 corridor on Thursday, with breezy onshore winds prevailing for
locations along the I-10 corridor. Breezy northeasterly winds will
then spread inland for locations along and north of I-10 by the
afternoon hours. Scattered to numerous showers and thunderstorms should
remain confined to north central FL, with widely scattered coastal
showers remaining possible in southeast GA and northeast FL. A dry air
mass will again result in highs climbing to the upper 80s to near 90
across inland southeast GA and northern portions of the Suwannee Valley,
with mid 80s forecast elsewhere.
Breezy northeasterly winds will continue across coastal southeast GA
on Thursday night, possibly advecting a few coastal showers onshore.
Widely scattered showers will occasionally move onshore for locations
along and east of I-95 through the night. Fair skies will prevail
across southeast GA, where decoupling winds will allow lows to fall to
the mid and upper 60s. Lows elsewhere will fall to near 70, while onshore
winds keep coastal lows in the mid to upper 70s.
.LONG TERM [Thursday Night Through Monday Night]...
Broad troughing aloft will remain in place across the Deep South on
Friday, keeping deep southwesterly flow in place locally. A shortwave
trough will then migrate eastward across our region on Saturday as
ridging aloft begins to build eastward from Texas and the southern
Plains region. Strong high pressure building over the Mid-Atlantic
states will continue to wedge down the southeastern seaboard, and a
frontal boundary will remain stalled along the I-4 corridor. Coastal
troughing will gradually sharpen through the weekend, and this
weather pattern will keep breezy northeasterly winds in place through
the weekend and into next week along the I-95 corridor. Periods of
showers and thunderstorms will remain possible for locations along
and south of the I-10 corridor on Friday and Saturday, with convergent
onshore winds advecting occasional coastal showers onshore along the
I-95 corridor through the weekend. Cloud cover, onshore winds, and
convection south of the I-10 corridor will generally keep highs in
the mid to upper 80s inland and low to mid 80s at coastal locations.
The drier air mass will continue to allow lows to fall to the mid and
upper 60s across inland southeast GA, while breezy onshore winds keep
coastal lows in the mid to upper 70s.
A drier air mass should then gradually advect into our region early
next week as ridging aloft builds into the southeastern states. Model
blends still keep isolated to widely scattered coverage of showers and
possibly a few thunderstorms across our area as deep easterly low level
flow takes shape and coastal troughing remains situated over our near
shore Atlantic waters. Model trends may favor drier conditions at inland
locations early next week, which may result in decreasing rain chances
in future forecasts, especially across inland southeast GA.
&&
.SHORT TERM [Wednesday Through Thursday Night]...
Broad troughing will remain in place across the southeastern states
as a potent shortwave accelerates northeastward from New England
across the Canadian Maritime region. This will keep deep
southwesterly flow in place across our area, which will slow the
progress of a frontal boundary as it moves south of the Interstate
10 corridor early in the morning. This front will likely stall
across north central FL by Wednesday night as strong high pressure
building over southeastern Canada begins to build into the
southeastern states. Our local pressure gradient will tighten as this
high pressure center builds southeastward, resulting in gradually
strengthening northeasterly winds for locations along and east of
I-95 on Wednesday afternoon. A much drier air mass will plunge
into southeast GA and northern portions of the Suwannee Valley,
where light northwesterly winds will advect an air mass featuring
PWATs below 1 inch across the Altamaha and Ocmulgee Rivers.
Meanwhile, PWATs around 2 inches will prevail near the stalling
front to the south of the I-10 corridor, where scattered to
numerous showers and thunderstorms will remain possible. A few
coastal showers will be possible along and north of I-10 as
convergent onshore winds begin to strengthen. The drier air mass
will allow highs on Wednesday to climb to the upper 80s to near
90 across inland portions of southeast GA, with cloud cover, onshore
winds and convection keeping highs in the mid to upper 80s.
Scattered coastal showers will continue on Wednesday night, mainly
along the northeast FL coast, as breezy onshore winds prevail for
locations north of St. Augustine. Isolated mainly evening convection
will also be possible across north central FL, closer to the stalled
frontal boundary. Clearing skies and a dry air mass will allow lows
to fall to the low and mid 60s across inland southeast GA by early
Thursday morning, with low to mid 70s prevailing at coastal locations
and for inland locations south of I-10.
The frontal boundary should remain stalled near or just north of the
I-4 corridor on Thursday, with breezy onshore winds prevailing for
locations along the I-10 corridor. Breezy northeasterly winds will
then spread inland for locations along and north of I-10 by the
afternoon hours. Scattered to numerous showers and thunderstorms should
remain confined to north central FL, with widely scattered coastal
showers remaining possible in southeast GA and northeast FL. A dry air
mass will again result in highs climbing to the upper 80s to near 90
across inland southeast GA and northern portions of the Suwannee Valley,
with mid 80s forecast elsewhere.
Breezy northeasterly winds will continue across coastal southeast GA
on Thursday night, possibly advecting a few coastal showers onshore.
Widely scattered showers will occasionally move onshore for locations
along and east of I-95 through the night. Fair skies will prevail
across southeast GA, where decoupling winds will allow lows to fall to
the mid and upper 60s. Lows elsewhere will fall to near 70, while onshore
winds keep coastal lows in the mid to upper 70s.
.LONG TERM [Thursday Night Through Monday Night]...
Broad troughing aloft will remain in place across the Deep South on
Friday, keeping deep southwesterly flow in place locally. A shortwave
trough will then migrate eastward across our region on Saturday as
ridging aloft begins to build eastward from Texas and the southern
Plains region. Strong high pressure building over the Mid-Atlantic
states will continue to wedge down the southeastern seaboard, and a
frontal boundary will remain stalled along the I-4 corridor. Coastal
troughing will gradually sharpen through the weekend, and this
weather pattern will keep breezy northeasterly winds in place through
the weekend and into next week along the I-95 corridor. Periods of
showers and thunderstorms will remain possible for locations along
and south of the I-10 corridor on Friday and Saturday, with convergent
onshore winds advecting occasional coastal showers onshore along the
I-95 corridor through the weekend. Cloud cover, onshore winds, and
convection south of the I-10 corridor will generally keep highs in
the mid to upper 80s inland and low to mid 80s at coastal locations.
The drier air mass will continue to allow lows to fall to the mid and
upper 60s across inland southeast GA, while breezy onshore winds keep
coastal lows in the mid to upper 70s.
A drier air mass should then gradually advect into our region early
next week as ridging aloft builds into the southeastern states. Model
blends still keep isolated to widely scattered coverage of showers and
possibly a few thunderstorms across our area as deep easterly low level
flow takes shape and coastal troughing remains situated over our near
shore Atlantic waters. Model trends may favor drier conditions at inland
locations early next week, which may result in decreasing rain chances
in future forecasts, especially across inland southeast GA.
&&
.LONG TERM [Thursday Night Through Monday Night]...
Broad troughing aloft will remain in place across the Deep South on
Friday, keeping deep southwesterly flow in place locally. A shortwave
trough will then migrate eastward across our region on Saturday as
ridging aloft begins to build eastward from Texas and the southern
Plains region. Strong high pressure building over the Mid-Atlantic
states will continue to wedge down the southeastern seaboard, and a
frontal boundary will remain stalled along the I-4 corridor. Coastal
troughing will gradually sharpen through the weekend, and this
weather pattern will keep breezy northeasterly winds in place through
the weekend and into next week along the I-95 corridor. Periods of
showers and thunderstorms will remain possible for locations along
and south of the I-10 corridor on Friday and Saturday, with convergent
onshore winds advecting occasional coastal showers onshore along the
I-95 corridor through the weekend. Cloud cover, onshore winds, and
convection south of the I-10 corridor will generally keep highs in
the mid to upper 80s inland and low to mid 80s at coastal locations.
The drier air mass will continue to allow lows to fall to the mid and
upper 60s across inland southeast GA, while breezy onshore winds keep
coastal lows in the mid to upper 70s.
A drier air mass should then gradually advect into our region early
next week as ridging aloft builds into the southeastern states. Model
blends still keep isolated to widely scattered coverage of showers and
possibly a few thunderstorms across our area as deep easterly low level
flow takes shape and coastal troughing remains situated over our near
shore Atlantic waters. Model trends may favor drier conditions at inland
locations early next week, which may result in decreasing rain chances
in future forecasts, especially across inland southeast GA.
&&
.AVIATION...
(12Z TAFS)
Issued at 755 AM EDT Tue Sep 13 2022
Areas of low ceilings (LIFR-IFR) and vsby are over inland areas,
but mainly from I-10 northward with JAX, SSI, and VQQ affected.
Some patches of low clouds at LIFR in GNV as well. These ceilings
and vsby will lift to MVFR by mid morning and then trending to
VFR. A cool front nearing the area and daytime heating will bring
increased chances for showers and storms in the afternoon and
evening hours, but with some greater uncertainty compared to
yesterday so less in the way of TEMPO groups and have MVFR shown
at this time in these groups. First TAF site affected by
convection is expected to be GNV, and then rest of the TAFs after
18Z. Late in the period, some low ceiling and vsby will be
possible around GNV. Winds will become southwest to west at 5-10
kt today.
&&
.MARINE...
The cold front will slowly enter the Georgia area waters today.
The front will move into the northeast Florida waters late tonight
and then stall over central Florida the rest of the week.
Meanwhile, a long period northeast to east swell will result in
building seas today. Today and Wednesday, the coverage of storms
will mainly be over the northeast Florida waters. Weak high
pressure building in from the northwest Today and Wednesday will
be replaced by stronger high pressure that will build north of the
area late this week and wedge down the southeast coast with an
extended period of onshore winds into the weekend.
Rip Currents: High Risk for rip currents for NE Florida beaches
thru late Wednesday night. Moderate Risk for SE Georgia beaches
today, potentially becoming High Risk on Wednesday.
&&
.FIRE WEATHER...
Light westerly transport winds will prevail today, with surface and
transport winds then shifting to northwesterly across inland southeast
GA by late afternoon. Light speeds will result in low daytime
dispersion values today for locations southeast of Waycross. A much
drier air mass will then overspread inland southeast Georgia and
northern portions of the Suwannee Valley on Wednesday as surface and
transport winds shift to northeasterly. Minimum relative humidities
will fall to around 35 percent in these locations. Breezy onshore
surface winds will develop by Wednesday afternoon for locations along
the I-95 corridor. Marginally low daytime dispersion values will be
possible at inland locations on Wednesday. Breezy northeasterly
surface and transport winds are expected on Thursday, with good
dispersion values expected north of I-10.
&&
.HYDROLOGY...
Some higher rainfall amounts may be possible today and Wednesday,
mostly south of the Interstate 10 corridor as a frontal boundary
slowly moves southward and then stalls near north central to
central FL. General total of another 1-2 inches expected with some
locally higher amounts possible.
Minor flooding will continue along the Santa Fe and St. Mary's
river basins through this week, remaining near flood stage along
lower portions of the Satilla River. Some heavy rainfall amounts on
today and Wednesday will likely continue the threat of localized
flash flooding at urban locations, with more river rises possible
on the Santa Fe river basin and potentially the Black Creek Basin.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 64 88 64 / 10 0 10 10
SSI 86 72 85 75 / 40 30 20 20
JAX 87 71 86 70 / 60 40 40 30
SGJ 87 73 85 75 / 70 60 50 40
GNV 86 70 87 69 / 70 50 50 20
OCF 87 72 87 70 / 70 50 60 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for FLZ124-
125-133-138.
GA...None.
&&Special Weather Statement National Weather Service Jacksonville FL 835 AM EDT Tue Sep 13 2022 FLZ020-021-122-222-GAZ162-131400- Hamilton-Suwannee-Northern Columbia-Southern Columbia-Echols- Including the cities of Jasper, Jennings, West Lake, Belmont, White Springs, Houston, Live Oak, McAlpin, Newburn, Suwannee Springs, Winfield, Suwannee Valley, Columbia, Lake City, Oleno State Park, Lulu, Watertown, Needmore, and Statenville 835 AM EDT Tue Sep 13 2022 ...LOCALLY DENSE FOG EARLY THIS MORNING... Locally dense fog is affecting some locations around Lake City and Live Oak this morning with visibilities below half a mile for a brief time. These visibilities should improve by 10 AM. Motorists should remain alert for sudden changes in visibility, especially in low spots and near marshes, rivers, creeks or lakes.
Special Weather Statement
National Weather Service Jacksonville FL
1207 PM EDT Tue Sep 13 2022
FLZ033-038-133-137-138-140-237-240-131700-
Coastal Flagler FL-Coastal St. Johns FL-Central Marion FL-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-Eastern Marion FL-
1207 PM EDT Tue Sep 13 2022
...Thunderstorms will impact portions of Flagler, southeastern St.
Johns, eastern Marion and eastern Putnam Counties through 100 PM
EDT...
At 1207 PM EDT, Doppler radar was tracking an area of thunderstorms
along a line extending from near Saint Augustine to Weirsdale.
Movement was east at 20 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Bunnell, Crescent City, Pomona
Park, Hastings, East Palatka, Salt Springs and Andalusia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2897 8209 2963 8183 2991 8146 2996 8125
2954 8111 2926 8128 2927 8142 2940 8142
2933 8168 2928 8164 2896 8166
TIME...MOT...LOC 1607Z 268DEG 17KT 2988 8137 2897 8191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYThe Jacksonville radar (KJAX), 124 km away, was scanning. The volume nearest the first event began at 17:10 UTC.
4 heavy rain, 1 funnel cloud. Local standard time, as filed.
Delete this.
A mesonet station AV639 about 5 miles SW of the Ocala Airport measured 2.29 inches of rainfall.
The WeatherStem mesonet at the Haw Creek Community Center measured 3.68 inches of rainfall between 1:20 pm and 2:30 pm.
A mesonet site via the WunderMap interface measured 3.13 inches of rainfall between 2 pm and 6 pm.
A personal weather station at Beulah Church in Fruitland measured 2.19 inches of rainfall in about 1 hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052321, 1052323, 1052322, 1052325, 1052324.